Arkansas, 2017Damaging Winds in Arkansas, March 25, 2017
March 25, 2017 · NWS JAN · 2 events in 1 county or zone
A line of severe thunderstorms moved into southeast Arkansas early in the morning on March 25th and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved into southeast Arkansas early in the morning on March 25th and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 24, 11:41 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 24, 11:41 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1241 AM CDT Sat Mar 25 2017
.UPDATE...
Updated for 06Z aviation discussion and forecast discussion.
&&
.AVIATION...
06Z TAF discussion:
Scattered MVFR conditions are expected tonight through the day
tomorrow due to ceiling with south winds remaining sustained at 10
to 20 mph and occasional gusts up to 30 mph through the day
tomorrow. This is all in advance of a line of showers and storms
pushing toward GLH/GWO by 2 to 4 am CDT. Of course very gusty
winds and temporary IFR conditions are expected in the midst of
any thunderstorms. Expect this band of thunderstorms to weaken
toward daybreak as it pushes through JAN/HKS and then perhaps
strengthen again by midday to afternoon as it moves through the
GTR/CBM/NMM/MEI/PIB/HBG corridor. In addition, addition storms
could form by midday afternoon near the I-55 corridor with this
activity advancing east late afternoon into the evening hours.
There is some chance locations in eastern and southeastern MS
could be dealing with MVFR or worse conditions and a few rounds of
thunderstorms through the day tomorrow. /BB/
&&
.DISCUSSION...
Late Evening update:
Severe thunderstorm Watch #84 has just been issued for western
portions of the region (mainly west of the Interstate 55 corridor
through the overnight (until 6 AM CDT). Convection about to move
into far western zones has previously been responsible for quite a
few tornado warnings to our west, but ingredients for severe
weather will be in increasingly lesser supply the further east
into our region the thunderstorms progress. Still, thinking is
there will be enough instability and shear to prompt some severe
thunderstorms in the watch area and even though the watch is not a
tornado watch, a tornado cannot be ruled out with the strongest
activity in the mainly our far west. Anticipating that a good
portion of the watch will be able to be canceled before watch
expiration as convection clears the area. /BB/
Previous evening update:
Storms have developed across the ArkLaTex this evening and within
the last hour or so have taken on more of a severe nature. At
this time, hail and wind appear to be the main concern with these
storms. Not much seems to have changed with the thinking for these
storms through the evening hours. Hi-res guidance continues to
indicate that this broken line of storms will reach the western
part of my forecast area by around midnight and track east through
the night. Weakening seems likely still as it does, but how
quickly will that occur remains the question. Mesoanalysis
indicates many of the better parameters will be to our west or in
the western part of my forecast area, which seems consistent with
previous thinking as well. The OOZ KJAN sounding indicates a
rather dry airmass despite our gusty southerly winds that continue
this evening. Going hazard outlook still looks decent with the
best potential for any severe storms being in the western part of
the forecast area from around 11pm/midnight through the early
morning hours. Expect gusty southerly winds to continue ahead of
these storms as mild temperatures should hold through the night.
/28/
Prior discussion below:
Tonight through Saturday,
Strong mixing is resulting in gusty southerly winds and enough
destabilization occurred today to support a few showers in the
capped airmass. Forecast thinking is generally the same concerning
the severe weather potential for late tonight and again Saturday. A
quasi linear convective system (QLCS) will develop over the ArkLaTex
region and move into western portions of the ArkLaMiss around
midnight and east of the MS River during the predawn hours. With 0-3
km southwesterly shear vectors in the 40-50 kt range and somewhat
orthogonal to the roughly North-South oriented QLCS, there is still
a potential for mesovortices producing tornadoes and damaging wind
gusts. This threat seems greatest over the Delta region with a
diminishing threat toward daybreak along the I-55 corridor.
As we go into Saturday, the initial squall line should dissipate
early in the morning as it moves away from better support and into a
stout mid level ridge centered over the southeast CONUS. Additional
cyclonic vorticity advection and upstream destabilization will help
to produce another round of organized storms from late morning
through the afternoon. Low level shear will not be as strong, but
will monitor the potential for a tornado given 0-1km shear vectors
near the 20kt threshold and perhaps better orientation of 0-3 km
shear vectors. Otherwise, damaging wind gusts/hail are expected to
be the main concerns with steep mid level lapse rates (VT
approaching 30) producing mixed layer CAPE > 1000 J/KG. The greater
threat for severe weather Saturday is expected along/east of the I-
55 corridor in contrast to tonight. /EC/
Tomorrow night and Sunday
Expecting much of the severe to be over shortly after sunset with
a few showers lingering in the east through midnight. The latest
NAM suggests there may be some isolated convection through Sunday
afternoon. The ARW is a little slower than the GFS but still
shows the rain moving out. Will leave the area dry at this point
for Sunday.
Sunday night through Tuesday
Round two of severe approaches Late Sunday night. It
looks like there may be some storms approaching the river by 12z
Monday. Instability is on the rise at that time, but seems to
peak after 15z. The entire area has been changed to a slight risk
of severe Monday. The latest runs show some difference in the
speed of the system and severe could get started early. Forecast
soundings did not show much 0-6 km sheer, but the wind profile
looks good. Could see conditions similar to today with gradient
winds around 30, 40kts at 850 and around 50kt at 500. The surface
low with the system on Monday tracks northeast across the
Arkansas, so for now areas north of I20 and west of I55 may see
some of the bigger hail. Lapse rates support significant hail
sizes, so values much larger than quarters are likely. The
position of the upper jet may be lined up with the surface low as
it passes through the Delta Monday morning, so the potential for
good updrafts and large hail will be there. Conditions continue to
support severe storms. Storms move out Monday evening, but models
suggest the tail end of the boundary stalls along the coast.
While it looks the area will be dry for Tuesday, a few showers
can not be totally ruled out at the warm front drifts north
through the day.
Wednesday through Saturday
While this is nearly a week away, the potential for for Round 3
of severe storms exists for late Wednesday through Thursday of
next week. A closed upper low and deepening surface low move
through the Delta again. The upper trough will be pretty far
south, tapping some much warmer air and good moisture from the
Gulf. The system is worth watching. Warmer than normal conditions
will continue through the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 59 81 62 79 / 42 8 12 70
Meridian 60 81 61 78 / 55 9 9 70
Vicksburg 58 81 63 78 / 16 4 18 73
Hattiesburg 62 82 62 80 / 39 9 10 56
Natchez 59 82 64 79 / 23 6 13 62
Greenville 55 78 62 77 / 9 3 23 72
Greenwood 58 79 61 78 / 23 5 19 67
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
BB/28/EC/07
Hazardous weather outlook, Mar 24, 2:23 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
323 PM CDT Fri Mar 24 2017
ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-034-252030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Bolivar-Washington-
323 PM CDT Fri Mar 24 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Saturday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Early evening
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...After midnight and Saturday
Sustained southerly winds of 15 to 25 mph with gusts up to 35 mph
will continue through early evening. This could result in some
downed limbs and difficult travel for high profile vehicles.
A squall line may bring severe weather late tonight, especially
after midnight. The primary concerns will be for damaging wind
gusts, quarter size hail, and a possible tornado. Additional
storms may develop late Saturday morning and bring further potential
for damaging wind gusts and quarter size hail.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Severe thunderstorms are possible for the entire outlook area
on Monday. The primary concerns will be for large hail near golf
ball size or greater and damaging wind gusts. Heavy rainfall could
become a concern as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday and again Monday.
LAZ025-MSZ019-025-035-040>042-047-252030-
Tensas-Sunflower-Leflore-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
323 PM CDT Fri Mar 24 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Saturday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Early evening
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...After midnight and Saturday
Sustained southerly winds of 15 to 25 mph with gusts up to 35 mph
will continue through early evening. This could result in some
downed limbs and difficult travel for high profile vehicles.
A squall line may bring severe weather after midnight. The
primary concerns will be for damaging wind gusts, quarter size
hail, and a possible tornado. Additional storms may develop around
midday Saturday and bring further potential for damaging wind
gusts and quarter size hail.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Severe thunderstorms are possible for the entire outlook area
on Monday. The primary concerns will be for large hail near golf
ball size or greater and damaging wind gusts. Heavy rainfall could
become a concern as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday and again Monday.
MSZ029>033-038-039-044>046-050>052-055>058-063>066-072>074-252030-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
323 PM CDT Fri Mar 24 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Saturday afternoon
Severe storms will be possible as we go into Saturday afternoon.
The main concern will be for damaging wind gusts and hail.
(www.weather.gov/images/jan/graphicast/image3.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Severe thunderstorms are possible for the entire outlook area
on Monday. The primary concerns will be for large hail near golf
ball size or greater and damaging wind gusts. Heavy rainfall could
become a concern as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday and again Monday.
MSZ026>028-036-037-043-048-049-053-054-059>062-252030-
Grenada-Carroll-Montgomery-Holmes-Attala-Madison MS-Hinds-Rankin-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
323 PM CDT Fri Mar 24 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Saturday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Into the evening
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...After midnight and Saturday
Sustained southerly winds of 15 to 25 mph with gusts up to 35 mph
will continue through early evening. This could result in some
downed limbs and difficult travel for high profile vehicles.
A squall line may bring severe weather toward daybreak. The primary
concerns will be for damaging wind gusts, quarter size hail, and
a possible tornado. Additional storms may develop around midday
Saturday and continue into the afternoon bringing additional
potential for damaging wind gusts and quarter size hail.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Severe thunderstorms are possible for the entire outlook area
on Monday. The primary concerns will be for large hail near golf
ball size or greater and damaging wind gusts. Heavy rainfall could
become a concern as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday and again Monday.
LAZ026-252030-
Concordia-
323 PM CDT Fri Mar 24 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Saturday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Early evening
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...After midnight and Saturday
Sustained southerly winds of 15 to 25 mph with gusts up to 35 mph
will continue through early evening. This could result in some
downed limbs and difficult travel for high profile vehicles.
A squall line may bring severe weather after midnight. The
primary concerns will be for damaging wind gusts, quarter size
hail, and a possible tornado. Additional storms may develop around
midday Saturday and bring further potential for damaging wind
gusts and quarter size hail.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Severe thunderstorms are possible for the entire outlook area
on Monday. The primary concerns will be for large hail near golf
ball size or greater and damaging wind gusts. Heavy rainfall could
become a concern as well.
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday and again Monday.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Thunderstorm Wind, Chicot
- When
- March 25, 1:01 AM CST to 1:03 AM CST
- Where
- Chicot County, 0.41 mi WNW of Dermott
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.522, -91.437
Trees were blown down near Highway 208/South Trotter Street and large limbs were blown down near South Main/Speedway Street in Dermott.
Thunderstorm Wind, Chicot
- When
- March 25, 1:03 AM CST
- Where
- Chicot County, 0.69 mi S of Gum Corner
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.160, -91.280
Damaging wind gusts associated with a line of thunderstorms broke a utility pole near AR Highway 159.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, March 25, 20171 death · 1 event
- Tornado and Flash Flood in Missouri, March 25 to 30, 2017$303,000 · EF1 · 26 events
- Tornado and Damaging Winds in Arkansas, March 25, 2017$335,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 25, 2017$227,000 · 1 in hail · 12 events
- Sneakerwave in Texas, March 25, 20171 injured · $100,000 · 1 event
- Damaging Winds in Louisiana, March 25, 2017$48,000 · 54 kt wind · 2 events
- Damaging Wind in Missouri, March 25, 2017$30,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, March 25, 2017$20,000 · 55 kt wind · 2 events
- High Surf in Hawaii, March 25 to 28, 201713 events
- Hail and Damaging Wind in Louisiana, March 25, 20171.75 in hail · 8 events
- Winter Weather in Michigan, March 25 to 26, 20178 events
- Hail and Damaging Wind in Louisiana, March 25, 2017$8,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686301, 686297.